Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 73, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2009, 3:33 AM CDT for Union County, South Dakota; Plymouth County, Woodbury County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2009, 3:33 AM CDT (08:33 UTC)
- Expired
- Jun 24, 2009, 3:49 AM CDT
- In force
- 16 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Plymouth County, IA, Woodbury County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 103 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1046 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 2275 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 240833 SVRFSD IAC149-193-SDC127-240915- /O.NEW.KFSD.SV.W.0073.090624T0833Z-090624T0915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 333 AM CDT WED JUN 24 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN PLYMOUTH COUNTY IN NORTHWEST IOWA EXTREME NORTHWESTERN WOODBURY COUNTY IN NORTHWEST IOWA SOUTHEASTERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 415 AM CDT * AT 328 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR JEFFERSON...OR 7 MILES EAST OF PONCA...AND WAS MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STONE STATE PARK AROUND 350 AM CDT... HINTON AROUND 415 AM CDT... IN ADDITION...VERY HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM OUTSIDE WALLS AND WINDOWS. && LAT...LON 4283 9639 4259 9618 4252 9660 4266 9670 TIME...MOT...LOC 0832Z 234DEG 7KT 4259 9656 $$ RSR
1 follow-up statement
000 WWUS53 KFSD 240849 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 349 AM CDT WED JUN 24 2009 IAC149-193-SDC127-240859- /O.CAN.KFSD.SV.W.0073.000000T0000Z-090624T0915Z/ PLYMOUTH IA-WOODBURY IA-UNION SD- 349 AM CDT WED JUN 24 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UNION...EXTREME NORTHWESTERN WOODBURY AND WESTERN PLYMOUTH COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE. LAT...LON 4283 9639 4259 9618 4252 9660 4266 9670 TIME...MOT...LOC 0849Z 234DEG 7KT 4261 9652 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:40 PM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, Jun 23, 9:40 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 940 PM CDT TUE JUN 23 2009 .DISCUSSION... HAVE SLOWED TSTM INCREASE NEWD ACRS FCST AREA FOR TNGT. THREAT WILL BEGIN THIS EVE ALG MO RVR AND SREAD SLWLY NEWD. NAM SEEMS TO BE CONSISTENTLY GUNG HO ON SPREADG PCPN NEWD WHILE THE RUC SEEMS TOO STUBBORN GIVEN RIPE BOUNDARY CONTG TO DVLP OVER REGION AND INDICATIONS OF WV APPCH AREA FROM CO ON SATLT. RAPID INCREASE IN CONVECTION BY NAM TWRDS 12Z MAY NOT BE TOO BAD. GNLY LGT AND VRBL WINDS ESPLY WITH COOLING AND DECOUPLING AT SFC AFTER ERY EVE WINDS WERE ALL OVER THE PLACE IN MIDST OF MULTIPLE BOUNDARIES...HWVR WITH BOUNDARY SLWLY STRENGTHENING TO THE S...LO LVL FLOW SHUD BECOME MORE CONSISTENTLY NERLY LATER TNGT ALBEIT STILL FAIRLY LGT. TEMPS LOOK GNLY OK WITH SMALL SCALE VARIATIONS ON COOLING MORE OF A PRBLM THAN GNRL LO TEMP FCST. && .AVIATION MAIN CONCERN FOR AVIATION IS CONVECTIVE CHANCES LATE TONIGHT AND TOMORROW. EARLY TONIGHT LOOKS TO BE VFR. WINDS WILL BE VARIABLE IN DIRECTION THROUGH 03Z BUT THEN EVERYONE SHOULD TURN EAST OF SOUTHEAST AS INFLUENCE OF EARLIER CONVECTION WANES. A STRONG WAVE IS EXPECTED TO MOVE OUT OF ERN CO TONIGHT AND TOWARD THE MISSOURI RIVER AROUND OR AFTER MIDNIGHT. CONVECTION WITH THIS SYSTEM ALREADY FIRING IN THE NEBRASKA PANHANDLE. IN TAFS...FOCUSED CONVECTION CHANCES IN FSD AND HON WITH THIS WAVE FROM AROUND 10Z TO 14Z. DID SURROUND THIS TIME WITH CBS IN THE TAF BUT CONFIDENCE TOO LOW TO EXTEND MENTION OF THUNDERSTORMS BEYOND THESE HOURS. AS THE FRONT MOVES THROUGH IN THE MORNING WINDS WILL BACK TO NORTHEAST. FOR SUX...TWO PRIMARY TIMES FOR CONVECTION - LATE TONIGHT WITH UPPER WAVE AND AGAIN LATE TOMORROW AFTERNOON WITH THE SURFACE BOUNDARY. DID KEEP CB/S IN BETWEEN THOSE TWO TIMES AS THERE COULD BE CONVECTION AT ALMOST ANYTIME AFTER ABOUT 08Z BUT THE PROBABILITIES ARE LOWER THAN THE AFOREMENTIONED PERIODS. WINDS THROUGH OUT THE PERIOD ARE HIGHLY DEPENDENT ON CONVECTIVE EVOLUTION. THE WINDS SHOWN IN TAFS ARE BASED PRIMARILY UPON A SYNOPTIC SCALE EVOLUTION OF THE LOW CENTER AND FRONT AND DO NOT TAKE INTO ACCOUNT VARIATIONS DUE TO CONVECTIVE SYSTEMS WHICH MOVE THROUGH LATER TONIGHT AND TOMORROW./SCHUMACHER && .PREV DISCUSSION... MAIN FORECAST CHALLENGE THIS EVENING AND TONIGHT IS THE THUNDERSTORM POTENTIAL. CHANCES FOR THUNDERSTORMS THE REST OF THIS AFTERNOON AND EARLY EVENING WILL BE LARGELY MINIMIZED DUE TO STABLE SFC LAYER CREATED FROM THIS MORNINGS CONVECTION. LOWERED PREVIOUS FORECAST POPS A GOOD DEAL...BUT STILL HAVE CHANCE POPS GOING THIS EVENING AS CAN NOT RULE OUT THUNDERSTORMS COMPLETELY. TEMPERATURES REBOUNDING NICELY AND VERY MOIST AIRMASS REMAINS IN PLACE...PLUS OUTFLOW BOUNDARIES ALL OVER THE PLACE...ANY OF WHICH COULD POTENTIALLY POP A THUNDERSTORM. IF SOMETHING HAPPENS TO GET GOING... THE IS THE CHANCE FOR A SEVERE STORM...BUT THE THREAT IS MINIMAL. FREEZING AND WET BULB ZERO HEIGHT REMAIN VERY HIGH...14KFT AND 12KFT RESPECTIVELY... AND SHEAR IS NOT VERY IMPRESSIVE EITHER. BETTER CHANCES FOR THUNDERSTORMS SHOULD BE LATE TONIGHT AS ENERGY CURRENTLY LIFTING N OUT OF CO WORKS ACROSS WRN NE AND EVENTUALLY INTO CNTRL AND SERN SD. SHEAR PARAMETERS BEGIN TO IMPROVE LATE TONIGHT...SUCH THAT SEVERE THUNDERSTORM POTENTIAL WILL INCREASE... ALTHOUGH IT WILL STILL TAKE A ROBUST STORM TO PRODUCE SEVERE HAIL...AS DEEP MOISTURE AND HIGH FREEZING LEVELS REMAIN IN PLACE. ANY TSRA ONGOING IN THE MORNING IN OUR SOUTHWEST WILL LIKELY AGAIN RIDE EAST THROUGH THE CWA ALONG ELEVATED BOUNDARY. MOST MODELS ARE DEPICTING THIS BOUNDARY NEAR THE I-90 CORRIDOR...SO WILL KEEP THE HIGHEST POPS THROUGH THAT AREA. HOWEVER...WITH UNCERTAINTY IN THE LOCATION AND WHETHER ANYTHING WILL EVEN BE ONGOING...WILL KEEP POPS IN CHANCE CATEGORY FOR THE MORNING. SHOWED A DOWNTREND IN POPS DURING THE EARLY AFTERNOON...WITH REDEVELOPMENT MORE LIKELY THROUGH THE SOUTHERN CWA IN THE LATE AFTERNOON ASSUMING SURFACE BOUNDARY/ANY OUTFLOW BOUNDARIES END UP IN THIS LOCATION BY LATE IN THE DAY. TEMPS FOR WEDNESDAY TRICKY...AS WILL AGAIN BE SOMEWHAT DEPENDENT ON EXTENT OF ANY MORNING-MIDDAY CONVECTION. WENT FAIRLY CLOSE TO GUIDANCE VALUES...WARMING MAX READINGS 1-3F OVER PREVIOUS FORECAST. AFTER SEEING WHAT HAPPENED TODAY WITH QUICKLY RISING TEMPS IN THE PARTIAL SUNSHINE BEHIND THE DEPARTING MORNING CONVECTION...DECIDED THE SAME COULD HAPPEN ON WEDNESDAY. ANY AFTERNOON DEVELOPMENT WOULD LINGER ACROSS OUR SOUTHEAST CWA INTO WEDNESDAY EVENING...THEN THEN SHOULD PUSH OFF TO THE SOUTHEAST AFTER MIDNIGHT AS THE WAVE MOVES TOWARD THE MISSISSIPPI VALLEY. BRIEF DRY PERIOD THEN EXPECTED THURSDAY/THURSDAY NIGHT FOR MOST AREAS...WITH JUST A SMALL CHANCE LATE THURSDAY NIGHT IN THE FAR WEST AS LOW LEVEL JET INCREASES INTO THE WESTERN/CENTRAL DAKOTAS. DESPITE DRY WEATHER EXPECTED THURSDAY...NAM RH VALUES BELOW 850MB REMAIN STUBBORNLY HIGH IN THE MORNING THROUGH MUCH OF OUR SOUTHERN CWA...SUGGESTING SOME POSSIBLE STRATUS BEHIND THE WEDNESDAY/WEDNESDAY NIGHT WAVE. THIS WILL BE MONITORED...BUT KEPT CLOUD COVER IN THOSE AREAS FAIRLY PESSIMISTIC DUE TO THIS. BROAD UPPER TROUGH PUSHES OVER THE NORTHERN ROCKIES INTO CENTRAL CANADA AND THE NORTHERN PLAINS FRIDAY/FRIDAY NIGHT. WILL STILL WITH HIGHEST POPS ACROSS THE NORTHERN CWA WITH THIS FEATURE...AS STRONG UPPER RIDGE OVER THE CENTRAL CONUS COULD KEEP SOTUHERN AREAS CAPPED FOR MUCH OF THE PERIOD UNTIL SURFACE BOUNDARY PUSHES SOUTHEAST INTO THE AREAS LATE FRIDAY NIGHT. FOR TEMPS IN THE LATTER PART OF THE WEEK...GENERALLY WENT WITH COOLER GUIDANCE READINGS AS INCREASED HUMIDITY LEVELS TYPICALLY MAKE IT TOUGH TO WARM AS MUCH AS FULL MIXING WOULD INDICATE. RELATIVELY QUIET START TO THE LONGER RANGE PERIOD...WITH SHORTWAVE RIDGE BEHIND LATE WEEK UPPER TROUGH KEEPING THIS AREA DRY WITH SEASONABLE TEMPERATURES AND DECREASING HUMIDITY THROUGH THE WEEKEND. ANOTHER WEAK UPPER TROUGH SWINGS THROUGH THE NORTHERN PLAINS AND FLATTENS THE RIDGE EARLY NEXT WEEK. BULK OF ENERGY LOOKS TO BE NORTH OF OUR AREA...BUT DIFFICULT TO RULE OUT PRECIP CHANCES COMPLETELY THIS TIME OF YEAR...SO WILL CARRY SOME SMALL POPS MONDAY-TUESDAY. TROPICAL DEW POINTS IN THE UPPER 60S-70S LOOK TO HAVE THEIR LAST HURRAH EARLY SATURDAY...DRYING OUT TO MORE SEASONABLE 55-65F RANGE BY SATURDAY NIGHT THROUGH THE REMAINDER OF THE FORECAST PERIOD. TEMPERATURES GENERALLY BACK INTO THE 80S FOR DAYTIME HIGHS THROUGH THE PERIOD...WITH OVERNIGHT LOWS IN THE UPPER 50S TO MID 60S. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Jun 23, 12:03 PM CDT, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1203 PM CDT TUE JUN 23 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1203 PM CDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA THROUGH EARLY THIS AFTERNOON. A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING 60 MPH WINDS. THUNDERSTORMS MAY REDEVELOP THIS EVENING ACROSS NORTH CENTRAL NEBRASKA AND CENTRAL SOUTH DAKOTA. SHOULD STORMS DEVELOP THERE IS THE POTENTIAL FOR SOME STORMS TO BECOME SEVERE. THE MAIN SEVERE THREAT IS WITH WINDS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. STORMS ARE EXPECTED TO MIGRATE EASTWARD ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA AFTER MIDNIGHT. FLOODING... WHILE WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED...A FEW THUNDERSTORMS COULD PRODUCE 1 TO 2 INCH AN HOUR RAINFALL RATES. THIS COULD PRODUCE SOME LOCALIZED...MAINLY URBAN...FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY WITH A FEW POSSIBLY BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM THIS EVENING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.